Colorado, 2019

Hail in Colorado, June 3, 2019

June 3, 2019 · NWS PUB · 7 events in 2 counties and zones

At 155 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch #321 including much of the Front Range of Colorado and the eastern Colorado plains, valid until 900 PM MDT. Around 200 PM MDT, the forecast office in Pueblo began issuing Severe Thunderstorm and Tornado Warnings for several supercells that developed and moved eastward throughout the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

At 155 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch #321 including much of the Front Range of Colorado and the eastern Colorado plains, valid until 900 PM MDT. Around 200 PM MDT, the forecast office in Pueblo began issuing Severe Thunderstorm and Tornado Warnings for several supercells that developed and moved eastward throughout the afternoon hours. Several reports of large damaging hail were relayed to the office as the supercells tracked through Colorado Springs and parts of Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 10:33 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 10:33 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 AM MDT Mon Jun 3 2019

.SHORT TERM...(Today and tonight)
Issued at 506 AM MDT Mon Jun 3 2019

Currently...An upper low pressure system persists over southern CA,
keeping south to southwest flow aloft in place for the region. A
shortwave was rotating up across the state early this morning,
kicking off a few short-lived showers and storms, but as of 4 am
activity was starting to die off. Temps so far have cooled into the
mid 40s to mid 50s for most locations.

Today and tonight...The upper low will gradually edge to
southwestern AZ by tonight, but very little movement means not a lot
of change to the overall expected weather across the forecast area
through the short term. Another hot day on tap, with convection
forecast to initiate over the higher terrain by midday and gradually
slide east through the afternoon and early evening. Models indicate
that the higher dewpoints will be in KS, but there is the chance of
one or two strong to near-severe storms across the far eastern
plains near the KS border. NAM paints about 1500 J/kg of CAPE across
Baca, Prowers and Kiowa Counties by mid-afternoon, then the area
loses the fuel as everything shifts east. Look for highs in the mid
to upper 70s for the high valleys, and in the 80s to near 90F for
the plains. Tonight, temps will cool into the 40s for the high
valleys, and 50s for the plains. Moore

.LONG TERM...(Tuesday through Sunday)
Issued at 506 AM MDT Mon Jun 3 2019

Meteorological focus is on track of closed upper low, initially
located over far southwestern Arizona sunrise Tuesday before
shifting to far southeastern Arizona by sunrise Wednesday and
then advancing to far northeastern New Mexico by sunrise Thursday
before traversing across Kansas on Friday. In addition, a
northerly surface surge is projected to move across eastern
locations from later Tuesday into Tuesday night.

For sensible weather, have continued to depict daily rounds of
primarily afternoon into nighttime isolated to scattered to
occasionally numerous showers and thunderstorms over many
locations, with the highest potential of more widespread
precipitation over the CWA anticipated Wednesday and Thursday.

In addition, at this time, the parameters for severe thunderstorms
have decreased during the Tuesday into Saturday time-frame,
although a few stronger thunderstorms will be possible over
primarily eastern locations at times. Also, recent burn scars will
continue to need to be monitored closely, especially during the
mid to late week time-frame as the potential for locally heavier
rain increases.

Longer term computer simulations then begin to diverge on
meteorological solutions by this weekend with recent 03.00 ECMWF
simulation attempting to keep majority of the CWA dry this weekend
as systems remain well to the north of Colorado during this
time-frame, while the recent 03.06 GFS simulation suggests that
Saturday should be precipitation-free, with precipitation chances
increasing by Sunday afternoon as another system impacts Colorado.
For now, will depict isolated primarily higher terrain pops
during Sunday afternoon with some stronger storms not out of the
question during Sunday afternoon.

Finally, above seasonal temperatures are expected to continue over
the majority of southern Colorado into Tuesday and then again by
the weekend, with near or below seasonal temperatures anticipated
Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1123 AM MDT Mon Jun 3 2019

Showers and thunderstorms will be possible across much of the area
this afternoon and evening, and could move into the vicinity of
KCOS, KALS and KPUB. Gusty outflow winds, lightning and brief
moderate to heavy rain will be the main storm risks. Otherwise,
VFR conditions are expected.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...28
Hazardous weather outlook, Jun 3, 10:28 AM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Jun 3 2019

COZ058>089-093>099-041730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Jun 3 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across southern
Colorado through this evening. A few storms could become severe
over the far eastern plains, and in the San Luis Valley. Hail up
to the size of half dollars, and wind gusts up to 60 mph, will be
the primary severe storm risks.

The main threats with thunderstorms across the remainder of the area
will be cloud to ground lightning, wind gusts up to 50 mph, brief
moderate to heavy rainfall, and some of the stronger storms could
produce hail up to the size of nickels.

Warm temperatures have lead to increased snowmelt across the high
country, and the water in creeks, streams and rivers, in and near
the high country, will run high and fast the next few days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered, primarily afternoon and evening
thunderstorms, are expected Tuesday through Friday, and then
again on Sunday. The primary storm threats from these will be
cloud to ground lightning, locally moderate to heavy rain, hail up
to the size of nickels, and wind gusts up to 50 mph at times.

In addition, storms that develop over the newer burn scars,
especially the Junkins, Hayden Pass and Spring burn scar areas
could cause localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of southeast and
south central Colorado.

28/28

In the hours before

Special weather statement, Jun 3, 1:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
205 PM MDT Mon Jun 3 2019

COZ069-072-073-077-078-032030-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
205 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...
NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 230 PM
MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Villa Grove, or 9 miles southwest of Hayden Pass
Burn Scar, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hayden Pass Burn Scar.

LAT...LON 3809 10586 3823 10596 3836 10573 3817 10560
TIME...MOT...LOC 2005Z 237DEG 18KT 3818 10585

MW
Local storm report, Jun 3, 1:08 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             5 NNW PETERSON AFB      38.89N 104.73W
06/03/2019  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0205 PM     HAIL             6 NNW PETERSON AFB      38.91N 104.74W
06/03/2019  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0202 PM     HAIL             6 NNE COLORADO SPRINGS  38.90N 104.78W
06/03/2019  M1.00 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Jun 3, 1:11 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT Mon Jun 3 2019

COZ086>088-032100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
211 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 300 PM
MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Aguilar, or 27 miles north of Trinidad, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano, north central Las Animas and south central Pueblo Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3744 10446 3755 10464 3787 10441 3765 10406
TIME...MOT...LOC 2011Z 216DEG 16KT 3756 10450

PGW
Local storm report, Jun 3, 1:13 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             5 N PETERSON AFB        38.90N 104.71W
06/03/2019  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Jun 3, 1:27 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Mon Jun 3 2019

COZ084-085-032115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
227 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Falcon, or 12 miles northeast of Colorado Springs, moving northeast
at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northeastern Colorado Springs, Calhan, Black Forest, Peyton, Falcon
and Cimarron Hills.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3899 10421 3883 10464 3898 10477 3913 10453
      3913 10432
TIME...MOT...LOC 2026Z 237DEG 16KT 3895 10463

PGW
Special weather statement, Jun 3, 1:42 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT Mon Jun 3 2019

COZ097>099-032100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
242 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 300 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Two Buttes Reservoir, or 22 miles northwest of
Springfield, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca and southeastern Bent Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3755 10298 3765 10304 3780 10285 3754 10266
TIME...MOT...LOC 2041Z 240DEG 19KT 3763 10292

28

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, El Paso

When
June 3, 1:53 PM MST to 1:55 PM MST
Where
El Paso County, 6.04 mi ESE of (Aff)usaf Acdmy Colo
Measured
0.88 in hail
Reported by
Public
Coordinates
38.940, -104.770

Nickel size hail fell just south of the Air Force Academy.

Hail, El Paso

When
June 3, 2:02 PM MST to 2:05 PM MST
Where
El Paso County, 5.29 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -104.780

Large hail fell across the northern part of Colorado Springs.

Hail, El Paso

When
June 3, 2:05 PM MST to 2:08 PM MST
Where
El Paso County, 5.76 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.740

Trained spotter reported large hail across the northern part of Colorado Springs.

Hail, El Paso

When
June 3, 2:06 PM MST to 2:09 PM MST
Where
El Paso County, 4.28 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.730

Trained spotter reported large hail fell across the northern portion of Colorado Springs.

Hail, El Paso

When
June 3, 2:13 PM MST to 2:15 PM MST
Where
El Paso County, 4.84 mi N of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.710

Trained spotter reported large hail fell across the northern part of Colorado Springs.

Hail, Baca

When
June 3, 4:30 PM MST to 4:35 PM MST
Where
Baca County, 0.55 mi W of (Kspd)springfield Awos
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -102.620

Large hail reported just west of Springfield.

Hail, Baca

When
June 3, 4:32 PM MST to 4:36 PM MST
Where
Baca County, 1.49 mi SSW of (Kspd)springfield Awos
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -102.620

Large hail reported just southwest of Springfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836815, 836816, 836817, 836818, 836819, 836820, 836821.